Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 129, NWS Las Vegas, NV

August 18, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2013, 12:33 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2013, 12:33 PM MST (19:33 UTC)
Expired
Aug 18, 2013, 3:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WGUS55 KVEF 181933
FFWVEF
AZC015-182230-
/O.NEW.KVEF.FF.W.0129.130818T1933Z-130818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 PM MST SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 330 PM MST.

* AT 1214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN PARK...
  OR 9 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY
  RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...THE DEAN PEAK FIRE BURN AREA...DW 
RANCH ROAD...HUALAPAI MOUNTAIN PARK...AND HUALAPAI MOUNTAIN RD. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3521 11395 3518 11382 3504 11379 3507 11399

$$

METZGER
2 follow-up statements
714 
WGUS75 KVEF 182104
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM MST SUN AUG 18 2013

AZC015-182230-
/O.CON.KVEF.FF.W.0129.000000T0000Z-130818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
204 PM MST SUN AUG 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 156 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HUALAPAI MOUNTAIN PARK...OR 12 MILES SOUTHEAST OF
KINGMAN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE
OF THE LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY
DURING FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS
FLOWS IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3521 11395 3518 11382 3504 11379 3507 11399

$$

METZGER
578 
WGUS75 KVEF 182221
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM MST SUN AUG 18 2013

AZC015-182231-
/O.EXP.KVEF.FF.W.0129.000000T0000Z-130818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
321 PM MST SUN AUG 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR CENTRAL
MOHAVE COUNTY...

LAT...LON 3521 11395 3518 11382 3504 11379 3507 11399

$$

METZGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:20 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 9:20 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT SUN AUG 18 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA TODAY THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE
PLACE FROM THE WEST ON WEDNESDAY. HOWEVER ISOLATED THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS MOHAVE COUNTY THROUGH MUCH OF NEXT WEEK.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL.
&&

.UPDATE...UPPER LOW OFF THE CENTRAL CALIFORNIA COAST IS SLOWLY
SLIDING SOUTH WHICH MAY PROVIDE FOR A LITTLE MORE DIFFLUENCE ALOFT
OVER THE CWA THIS AFTERNOON/EVENING. AT THE SAME TIME MOISTURE IS
BEGINNING TO PUSH NORTH INTO THE AREA WITH PW VALUES OFF THE KLAS
SOUNDING THIS MORNING SHOWING AN INCREASE OF ALMOST A QUARTER OF AN
INCH FROM 24 HOURS AGO...WHILE THE YUMA VAD WIND PROFILE IS SHOWING
A RATHER DEEP...SURFACE TO 11K FEET...SOUTHEAST TO SOUTH FLOW THIS
MORNING...WHICH WILL HELP TO BRING MOISTURE INTO THE REGION THIS
AFTERNOON. OVERALL THE CURRENT GRIDS ARE INDICATING AN INCREASING
CHANCE OF THUNDERSTORMS THIS AFTERNOON AND LOOK GOOD...HOWEVER DID
BUMP POPS UP ACROSS SOUTHERN SAN BERNARDINO COUNTY. UPDATES HAVE
BEEN SENT.
&&

.PREV UPDATE...
429 AM PDT SUN AUG 18 2013

.UPDATE...STORMS WERE DEVELOPING OVER INYO AND FAR SOUTHERN NYE
COUNTIES EARLY THIS MORNING...SO INCREASED POPS AND SKY COVER IN
THIS AREA. NO OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
230 AM PDT SUN AUG 18 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...MODELS CONTINUE TO SHOW
AN INCREASE IN THUNDERSTORM ACTIVITY TODAY AS A WEAK DISTURBANCE IS
FORECAST TO MOVE NORTH INTO THE AREA FROM THE BAJA REGION. THIS
FEATURE IS NOT EASILY SEEN ON ANY SATELLITE IMAGERY...BUT THE MODELS
HAVE BEEN CONSISTENT WITH THIS FEATURE AND IS THE MAIN REASON THAT
THUNDERSTORM CHANCES INCREASE TODAY. IF THIS FEATURE IS NON EXISTENT
THEN WE WILL SEE MAINLY ISOLATED STORMS TODAY. AM BASING THE
FORECAST ON THIS DISTURBANCE ACTUALLY PUSHING INTO THE REGION. THE
AFTERNOON SOUNDING FOR LAS VEGAS SHOWED SOME PRETTY SIGNIFICANT
DRYING AT THE SURFACE AS PW VALUES DROPPED FROM .95 IN THE MORNING
TO .61 IN THE AFTERNOON. HOWEVER...DEW POINTS HAVE BEEN INCREASING
OVERNIGHT AND ARE CURRENTLY IN THE LOWER 50S TO MID 60S OVER
CLARK...MOHAVE...AND EASTERN SAN BERNARDINO COUNTIES. GUSTY WINDS
WILL STILL BE A CONCERN WITH ANY STORMS...BUT ISOLATED FLASH
FLOODING WILL ALSO BE A THREAT. STORMS ARE FORECAST TO CONTINUE INTO
THE OVERNIGHT HOURS AS THE DISTURBANCE HELPS KEEP STORMS GOING ALONG
WITH ANY OUTFLOW BOUNDARIES THAT ARE AROUND. CURRENT WATER VAPOR
IMAGERY SHOWING A DISTURBANCE OFF THE WESTERN BAJA REGION AND THE
MODELS HAVE BEEN SHOWING THIS FEATURE SLOWLY TRACKING NORTHEAST. THE
GFS AND TO SOME EXTENT THE ECMWF SHOWS SOME ENERGY FROM THIS
DISTURBANCE WORKING INTO THE CWA MONDAY. THIS COULD HELP BRING
ADDITIONAL SCATTERED THUNDERSTORMS TO THE AREA. DID INCREASE POPS A
BIT SINCE MOISTURE WILL REMAIN IN PLACE AND MODELS CONTINUE TO SHOW
ENOUGH INSTABILITY. TEMPERATURES ARE FORECAST TO RUN SLIGHTLY ABOVE
NORMAL THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY...MAIN CONCERN THROUGH THE
PERIOD WILL BE MONSOON MOISTURE AND THUNDERSTORMS. TUESDAY WILL
LIKELY BE QUITE ACTIVE AS DRY AIR BEGINS TO PUSH INTO THE
CWA...GIVING GREATER POTENTIAL FOR ORGANIZED LONGER LIVED STORMS
INSTEAD OF THE PULSE VARIETY. WEDNESDAY AND THURSDAY...THE FLOW
ALOFT TURNS MORE SOUTHWESTERLY THAN SOUTHERLY...ALLOWING MUCH DRIER
AIR TO OVERSPREAD MUCH OF THE CWA. THE SOUTHWEST FLOW DOES NOT LOOK
STRONG ENOUGH TO SCOUR THE MOISTURE OUT OF MOHAVE COUNTY...SO WILL
KEEP THUNDERSTORM CHANCES GOING THERE. FOR THE SECOND NIGHT IN A
ROW...THE ECMWF IS SHOWING A TROPICAL SYSTEM ON FRIDAY IN A
FAVORABLE PLACE TO TRIGGER A MOISTURE SURGE WHICH WOULD THEN REACH
OUR AREA SATURDAY OR SUNDAY. THE GFS IS ALSO SHOWING SOMETHING
SIMILAR ON THIS RUN...UNLIKE 24 HOURS AGO. CONFIDENCE IN THE DETAILS
OF THIS SCENARIO ARE STILL QUITE LOW...BUT INCREASING...SO RAISED
POPS JUST A LITTLE FOR SATURDAY. WILL DEFINITELY NEED TO KEEP AN EYE
ON THIS ISSUE. TEMPERATURES SHOULD BE A FEW DEGREES ABOVE NORMAL
THROUGH THE PERIOD /EXCEPT WHERE THUNDERSTORMS OCCUR/...WITH
WEDNESDAY LIKELY TO BE THE WARMEST DAY IN MOST AREAS UNDER THE
INFLUENCE OF DRIER AIR AND SUBSIDENCE.

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN UNDER 8 KTS
THROUGH LATE MORNING BEFORE BECOMING SOUTHERLY AROUND 10 KTS DURING
THE AFTERNOON. THERE WILL BE A BETTER CHANCE OF SEEING AFTERNOON
THUNDERSTORMS IN THE LAS VEGAS VALLEY TODAY AS A WEAK DISTURBANCE
PUSHES NORTHWARD INTO THE REGION. DO HAVE MENTION OF THUNDERSTORMS
IN THE TAF AS CHANCES SHOULD BE AT LEAST 30 PERCENT. ERRATIC WINDS
MAY DEVELOP FROM THESE THUNDERSTORMS WHICH COULD LAST INTO THE
EVENING HOURS FROM ANY BOUNDARIES FROM DISTANT THUNDERSTORMS THAT
MOVE INTO THE VALLEY. CLOUDS WILL BE SCT-BKN AOA 120 FT...BUT LOWER
TO 8-10K FEET NEAR STORMS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED AGAIN ON MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
TODAY WITH MOST LOCATIONS SEE AT LEAST ISOLATED COVERAGE. GUSTY AND
ERRATIC WINDS WILL BE POSSIBLE WITH ANY STORM AND ERRATIC WINDS ARE
LIKELY TO CONTINUE INTO THE EVENING. OUTSIDE OF ANY STORMS...WINDS
SHOULD GENERALLY BE SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS
AROUND 10-12K FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV UPDATE/DISCUSSION...GORELOW/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 18, 5:29 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT SUN AUG 18 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
529 AM PDT SUN AUG 18 2013 /529 AM MST SUN AUG 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LIGHTNING
AND STRONG GUSTY WINDS WILL BE THREAT WITH ANY STORMS...AND HEAVY
RAIN AND FLASH FLOODING WILL ALSO BE A THREAT WITH STORMS SOUTHEAST
OF INTERSTATE 15.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THUNDERSTORM CHANCES ARE EXPECTED MONDAY AND TUESDAY...AND
THE MAIN THREAT IS LIKELY TO BE FLASH FLOODING. DRIER WEATHER IS
EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THUNDERSTORM CHANCES MAINLY
LIMITED TO MOHAVE COUNTY. THUNDERSTORM CHANCES MAY INCREASE AGAIN
NEXT WEEKEND...BUT THIS IS VERY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:13 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 18, 3:13 PM MSTFlash Flood WarningVEFMohave107 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.